Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Starting A New Combinatio
Nov 24, 2005

Hi, I started hiv treatment late october of 1999 with the following medications AZT,3TC,Nelfinavir and Resprim(Bactrim). However due to the fact my viral load was high at about 500,000 and my cd4 count was very low at 44 cd4 t cells my viral load took about 8-12 weeks to finally become undetectable. Unfortunately my first combination only remained effective for about 3 years and 6 months, this I believe was primarily due to my high viral load and low cd4 count upon begining treatment. I also on about 2-3 occasions missed doses of medications, which also may have contributed to the rapid failure of my first combination. However since then I have remained off all antivirals for 3 years and the only medication I am taking is antibiotics for prevention of opportunistic infections, but I have remained quite well in spite of a cd4 count of 50 cd4 tcells and a extremely high viral load of 2 million copies. Naturally my specialist wants me back on antivirals with a new treatment regime, I have had resistance testing done and have high level resistance to Nelfinavir and 3TC and medium to low resistance for other Protease Inhibitors. The new antiviral regime my specialist is suggesting is AZT,3TC,Atazanavir,Abacavir and Ritonavir. However I am deeply fearful that if I resume my antiviral treatment with a high viral load of 2 million viral copies that I will not achieve an undectable viral load and that my 2nd combination will fail even faster than the 1st round of antiviral treatment. I have thought about resuming the original medications that I was treated with originally.Now that I have been off these medications for 3 years, resistance to them may not be as strong as it once was. This may also give me the chance to lower my viral load and hopefully raise my cd4 count before I change to a new antiviral regime and start my new treatment.This may give me a better chance of achieving a more durable suppression of the virus when I begin my new medications. I would greatly appreciate your opinion on my situation as I am very fearful of quickly using up all my treatment options over time.I am consulting with my specialist on the 28th November and if you could advise of your opinion before that time I would greatly appreciate it.Thank you for your help in this matter-Jim

Response from Dr. Sherer

There are some important lessons in your history that I would like to poinnt out before I answer your question. One is that there is big difference between the CD4 cell count (and the RISK of developing an AIDS-defining illness) and the way a person feels. It is not uncommon for a person to have low CD4 cells, and yet feel well. Still, as your doctor has told you, the danger of your situation is the high risk that you will develop an HIV-related opportunistic infection in the next 3 years - as high as 85%.

A second lesson is the very important role that OI prophylaxis, such as TMP-SMX (bactrim), plays in maintaining a person's health, particularly when they have very low CD4 cells. While getting onto the proper ART is critical, the role of TMP-SMX should not be forgotten in any person with HIV who has less than 200 CD4 cells.

One other lesson is the danger of patients making their own treatment decisions without consulting a doctor.

In answer to your question, you are not properly understanding the nature of drug resistance to HIV medications. Once resistance mutations to a drug, such as nelfinavir, are present, they will not diminish over time. Even if they are 'archived', i.e. they are present in a minority population of HIV in your body because the pressure for this mutuation to be present is absent (due to your being off medications for 3 years), these mutations are certainly still present. If you were to resume the same regimen you took in the past, the resistant population would again become the majority population in your body, and the drugs would again fail. In addition, new resistance mutations are likely to form, which itself would serve to diminish your future treatment options.

It is true that very high baseline viral loads add to the problem of virologic control with second or third line therapy. For example, it may take longer for control to be established, as long as 6 months or more.

Nonetheless, there are second line regimens with activity against such mutant viruses, even in the presence of a very high viral load, as in your case. I agree with your doctor that a boosted PI-based regimen with second generation NRTIs such as abacavir or tenofovir makes sense at this time for you. Other options that you might inquire about include lopinavir/r (Kaletra) and the newest PI, tipranavir, which is also combined with ritonavir.

Your case also might benefit from the performance of a phenotype test, which often can add useful information in patients with complex treatment histories and multiple resistance mutations.

I note with interest that your doctor is not recommending an NNRTI such as efavirenz or nevirapine in the next regimen. Have you taken a regimen with either of these drugs in the past? This might explain this absence.

It also underscores that patients with resistance are unique and complex, and they should only be managed by a physician who has access to all necessary information, such as the complete previous treamtent record, the responses to past regimens, and past genotype and phenotype testing results (if any).

For these reasons, I urge you to take these suggestions to your doctor and discuss them with him or her as you make your next plans together.


Previous
Virilogic Upswing?
Next
ART Resistance, 1st line, 2nd line

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement